Hail, Kay
- When
- April 29, 3:04 AM CST
- Where
- Kay County, 3.54 mi WNW of Blackwell
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.811, -97.342
Multiple rounds of severe convection and flooding occurred from the predawn hours of the 29th into morning hours of the 30th. The most significant round of severe thunderstorm activity occurred across portions of western-north Texas on the evening of the 29th, where intense supercell thunderstorms produced very large hail, damaging wind gusts and a pair of significant (EF-2+) tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Multiple rounds of severe convection and flooding occurred from the predawn hours of the 29th into morning hours of the 30th. The most significant round of severe thunderstorm activity occurred across portions of western-north Texas on the evening of the 29th, where intense supercell thunderstorms produced very large hail, damaging wind gusts and a pair of significant (EF-2+) tornadoes. Significant flash flooding became a concern into the morning of the 30th, after repeated rounds of heavy rainfall and thunderstorms, especially from southern into central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 12:13 AM CST, 2 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
113 AM CDT Tue Apr 29 2025
...New NEAR TERM, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 153 PM CDT Sat Apr 26 2025
-Heavy rainfall with the potential for significant flash flooding
is likely near the I-44 corridor through Wednesday.
-Severe thunderstorms with all hazards possible through Wednesday.
-Unsettled weather continues through the weekend.
&&
.NEAR TERM...
(Today and tonight)
Issued at 108 AM CDT Tue Apr 29 2025
Severe thunderstorms (with all hazards possible) and flash flooding
will be the main concerns in the near term.
CAMs depict several rounds of showers and thunderstorms associated
with an approaching cold front today. The first round will be across
northern Oklahoma before sunrise as the front enters the state. A
second round is expected out of west Texas this morning, moving
northeast. A few of these storms could be strong to marginally
severe, though the primary severe threat looks to be later in the
day.
The front is expected to stall near the I-44 corridor. An upper
level shortwave will pass over, resulting in increasing showers and
thunderstorms along and near the front this afternoon and evening.
Flooding will become a pronounced threat as training storms dump 1
to 2 inches over already saturated ground. Additionally, severe
threats will be possible including hail up to the size of baseballs,
winds up to 70 mph, and a low risk for tornadoes.
As this round shifts east, another round or two will follow tonight
supported by the approach of the main wave, with similar hazards.
Additional rainfall amounts of 1 to 4 inches are possible, resulting
in an increasing flooding threat.
Day
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 108 AM CDT Tue Apr 29 2025
Flooding and severe threats will continue into Wednesday as
additional showers and thunderstorms develop along a stalled front
somewhere near the I-44 corridor. The setup will be fairly similar
to Tuesday with up to golfball size hail, 70 mph winds, and a low
risk of tornadoes during the day. Flash flooding will also continue
to be a primary concern as an additional 1-2 inches falls over the
area.
Thursday should give us a break from showers and storms, with mild
to warm conditions and sunny skies expected.
Day
&&
.LONG TERM...
(Friday through Monday)
Issued at 108 AM CDT Tue Apr 29 2025
deterministic models depict another wave moving through Thursday
night into Friday, bringing moderate rain chances. This is
followed by ridging over the weekend. That said, ensemble
solutions do keep at least low PoPs through the weekend. Synoptic
uncertainty is high for this period, especially as we see some
solutions bring the next upper level system through early next
week, while other solutions put us under a blocking pattern.
Day
&&
.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Tue Apr 29 2025
Several rounds of showers and thunderstorms are expected through the
TAF period, especially along and near the I-44 corridor. Fairly
widespread MVFR ceilings will develop by early morning, with some
IFR ceilings possible Tuesday night. A cold front will enter
northwest Oklahoma around 9Z (with breezy north winds behind it),
stalling near the I-44 corridor around noon. Uncertainty in the
frontal position will make wind direction hard to pin down along
this corridor (affecting KLAW, KOKC, KOUN, and KSWO) during the
second half of the TAF period.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 59 71 56 / 90 90 100 70
Hobart OK 69 56 72 52 / 90 100 90 60
Wichita Falls TX 80 61 76 55 / 80 90 100 40
Gage OK 62 50 72 48 / 50 80 70 50
Ponca City OK 66 56 70 56 / 70 90 90 80
Durant OK 83 64 75 62 / 50 60 100 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ008-012-013-
017>048-050>052.
TX...Flood Watch through late Wednesday night for TXZ083>090.
&&
NEAR TERM...14
SHORT TERM...14
LONG TERM....14
AVIATION...14Special Weather Statement
National Weather Service Norman OK
255 AM CDT Tue Apr 29 2025
TXZ084-087-290830-
Foard TX-Knox TX-
255 AM CDT Tue Apr 29 2025
...A strong thunderstorm will impact portions of southeastern Foard
and Knox Counties through 330 AM CDT...
At 255 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Benjamin, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera, Truscott, Gilliland, and
Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9999 3379 9999 3393 9949 3361 9947
3340 9947
TIME...MOT...LOC 0755Z 254DEG 48KT 3355 10003
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MADSpecial Weather Statement
National Weather Service Norman OK
258 AM CDT Tue Apr 29 2025
OKZ005-006-011-290830-
Major OK-Alfalfa OK-Woods OK-
258 AM CDT Tue Apr 29 2025
...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and western Major Counties through 330 AM CDT...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Orion, moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carmen, Cleo Springs, Aline, Dacoma, and Orion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 9878 3635 9891 3669 9852 3648 9830
TIME...MOT...LOC 0757Z 230DEG 33KT 3636 9876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MADSpecial Weather Statement
National Weather Service Norman OK
319 AM CDT Tue Apr 29 2025
OKZ035>038-TXZ083-085-290845-
Kiowa OK-Tillman OK-Comanche OK-Jackson OK-Wilbarger TX-Hardeman TX-
319 AM CDT Tue Apr 29 2025
...A strong thunderstorm will impact portions of northwestern
Comanche, southeastern Jackson, southeastern Kiowa, northern Tillman,
northwestern Wilbarger and east central Hardeman Counties through 345
AM CDT...
At 319 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Elmer, moving northeast at 65 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Lawton, Frederick, Cache, Snyder, Tipton, Chillicothe,
Mountain Park, Indiahoma, Manitou, Elmer, Headrick, Cooperton, Tom
Steed Reservoir, Fargo, Humphreys, Odell, southwestern Fort Sill,
Wichita Mountains Wildlife Refuge, Hess, and Doris Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 9951 3438 9965 3492 9878 3458 9849
TIME...MOT...LOC 0819Z 237DEG 56KT 3442 9926
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MADPreliminary Local Storm Report
National Weather Service Norman OK
325 AM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Tstm Wnd Gst 4 NNW Goree 33.52N 99.55W
04/29/2025 M60 MPH Knox TX Mesonet
&&Preliminary Local Storm Report
National Weather Service Norman OK
342 AM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM Tstm Wnd Gst 3 NW Goree 33.50N 99.56W
04/29/2025 M68 MPH Knox TX Mesonet
&&Preliminary Local Storm Report
National Weather Service Norman OK
353 AM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM Tstm Wnd Gst 3 NW Seymour 33.62N 99.30W
04/29/2025 M60 MPH Baylor TX Mesonet
&&The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 09:04 UTC.
19 flash flood, 17 thunderstorm wind, 7 hail, 4 flood. Local standard time, as filed.
Numerous relayed images showing widespread thunderstorm wind damage across the community of Grandfield. Damage included light roof damage to multiple buildings, large tree limbs blown down and a large metal carport lofted into a tree. Event time is estimated from radar observations and a severe wind gust at the nearby Grandfield Mesonet.
Grandfield (GRA2) Mesonet observation.
Relayed images showing thunderstorm wind damage including multiple metal outbuildings either significantly damaged or destroyed, large trees and tree limbs blown down and a large horse trailer blown over. Event time is estimated from radar observations.
Grandfield (GRA2) Mesonet observation.
Walters (WAL2) Mesonet observation.
Personal weather station observation.
Walters (WAL2) Mesonet observation.
Personal weather station observation.
Acme (ACME) Mesonet observation.
Acme (ACME) Mesonet observation.
A relayed image showing a power pole blown over. Event time is estimated from radar observations.
The report was relayed through mPING. Event time adjusted based on radar observations.
The report was relayed through mPING.
Roadway flooding at multiple locations across Lawton, including near the intersection of Southwest Lee Avenue and 11th Street. Event time is approximate.
Roadway flooding at several locations around the community of Edmond. The most significant flooding occurred at the intersection of 15th Street and Kelly Avenue and along Coltrane Road between Danforth Road and Covell Road. Multiple vehicles were stranded in floodwaters. Event time is approximate.
Emergency management relayed the report.
The report was relayed through mPING.
A relayed image during the early afternoon of 30 April showed significant flooding across the floodplain to Deep Red Creek, near the intersection of Oklahoma Highway 36 and 1880 Road. Event time is approximate and flooding at this location may have been ongoing before and after the listed event time.
Walters (WAL2) Mesonet observation.
Walters (WAL2) Mesonet observation.
Personal weather station observation.
A large tree, approximately three to four feet in diameter, was blown down and landed on a house. Event time is estimated from radar observations.
Powerlines blown down along portions of Oklahoma Highway 53. Event time is estimated from radar observations.
Images courtesy of The Oklahoma Department of Emergency Management show significant water rise across the road at multiple locations, from Oklahoma State Highway 53 to County Road 1860, due to flooding along Dry Creek. Event time is approximate, and residual flooding may have continued beyond the end of this event.
Images courtesy of The Oklahoma Department of Emergency Management show portions of County Road 1860 washed out due to flooding. Event time is approximate.
Images courtesy of The Oklahoma Department of Emergency Management show portions of County Road 2810 washed out due to flooding. Event time is approximate.
Roadway flooding along portions of Old U.S. Highway 81, between County Roads 1800 and 1820. Event time is approximate.
Roadway flooding along a portion of Oklahoma Highway 29, east of 13 Mile Road. The road was reported to have been impassable. Event time is approximate.
Roadway flooding and multiple water rescues just south of the community of Duncan, most notably along Seminole Road and near the intersection of Cherokee Road and Oklahoma Highway 7. Event time is approximate.
A social media image showing significant flooding in areas near and east of the community of Blair. Event time is approximate.
Multiple confirmations of flooding in and around the community of Lexington due to water rise from Willow Creek and a tributary to the Canadian River. Broadcast media showed images of multiple water rescues at residences. Event time is approximate, and residual flooding may have continued beyond the end time.
A relayed image courtesy of the Oklahoma Department of Emergency Management shows a significant portion of White Oaks Lane washed out due to flooding from a nearby creek. The event time is approximate.
Confirmations from the public and local officials of roadway flooding along Baseline Road due to water rise from Horse Creek. Event time is approximate.
A portion of East 1770 Road was washed out due to flooding. Event time is approximate.
Relayed images courtesy of the Oklahoma Department of Emergency Management show significant flooding near the intersection of Neal Road and Coker Road due to water rise from the Canadian River and its nearby tributaries. The event time is approximate.
Roadway flooding near the intersection of County Roads 1180 and 3620 due to water rise from West Gar Creek. At least one rescue was reported at this location. Event time is approximate, and residual flooding may have continued beyond the end of this event.
Significant roadway flooding occurred near the intersection of Oklahoma Highways 102 and 59B due to water rise from both the Little River and Sand Creek. Emergency management and broadcast media reported multiple water rescues near this intersection. A man drowned when his car was swept off the road by floodwaters. A responding law enforcement officer was injured as well. Event time is approximate, and residual flooding is likely to have occurred beyond the listed end time.
Significant roadway flooding in areas near Marlow Elementary School. Event time is approximate.
Relayed image showing portions of North County Line Road, north of Oklahoma Highway 37, closed due to flooding. Event time is approximate.
Roadway flooding across the community of Norman, most especially in areas near downtown, The University of Oklahoma Campus and along 84th Avenue Northeast north of Oklahoma Highway 9. Several roads were closed and several vehicles were stranded in floodwaters. Event time is approximate.
Relayed images show light roof damage to a house and large tree branches blown down. Event time is estimated from radar observations.
Roadway flooding at the intersection of County Roads 3513 and 1020 due to water rise from Robinson Creek. An elderly woman drowned when her vehicle was swept off the road during the early afternoon. Event time is approximate, and residual flooding may have continued past the end time of this event.
A relayed image showing a portion of Northwest 220th Avenue, between Portland and May Avenues, flooded due to water rise from Deer Creek. Event time is approximate.
Relayed images showing significant flooding in the floodplain of the Canadian River along Rock Creek Road between 48th and 72nd Avenue Northwest. Event time is approximate, and residual flooding may have occurred outside the listed time range.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Pottawatomie | 2025-04-30 | Male | Vehicle/Towed Trailer | Direct | |
| Flash Flood, Lincoln | 2025-04-30 | 86 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254844, 1255005, 1255008, 1255003, 1255009, 1255010, 1255013, 1255011, 1255012, 1255014, 1255015, 1255006, 1255007, 1255021, 1255417, 1255464, 1255127, 1255042, 1255044, 1255053, 1256206, 1255056, 1255057, 1255062, 1255048, 1255049, 1255106, 1255119, 1255120, 1256140, 1256158, 1256174, 1256209, 1255123, 1294028, 1256197, 1256200, 1294027, 1255121, 1255133, and more.